I agree with the valid points put forward by Dr.Sudhir.
From an Internist and Infectious Disease point of view your cousin is most probably having Acute Viral Encephalitis. I assume that the patient is getting Acyclovir and Antibiotics. (You can confirm this with your Doctor). The Doctors and medical team has done adequate evaluation and it seems that the patient is receiving good care following evidence based approach.
The most possible infectious agent is HSV, Varicella or EBV. I could not find the Varicella Zoster investigation report enclosed. VZV needs to be tested especially since the patient had a rash. HSV (PCR even though negative), is possible. HSV serology could prove some light. West Nile Virus can also present in similar fashion, but since the tests are negative we need not consider it now. The bottom line is that there is a possible viral infection. It DOES NOT matter which virus is causing it, as the treatment is more or less same for all.
The continuous seizure activity is due to the encephalitis or simply put brain inflammation. In this scenario it is ESSENTIAL to give anti-seizure medication and sedation in order to prevent any damage to the brain. The seizures will come down only when the infection is controlled. The medications should help in this. I understand that this is a difficult situation, but the patient seems to be in good care and in safe hands. So let’s hope of the best.
Please feel free to ask followup questions
Hope this helps
Patient replied :
Dear Dr. Thanks for your opinion. How long can a patient be on sedation. Is this life threatening.
The sedation per se is not life threatening. Unfortunately the Encephalitis itself can be life threatening. And the patient can get complication from Ventilatory support, sedations and seizures. Sedation will be required as long the patient in intubated and has seizures. It can range from weeks to months.
Hope this helps.